Kansas, 2016

Hail in Kansas, March 30, 2016

March 30, 2016 · NWS SGF · 1 event in 1 county or zone

A dryline produced an isolated severe thunderstorm with large hail across Cherokee County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A dryline produced an isolated severe thunderstorm with large hail across Cherokee County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 30, 5:34 PM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Mar 30, 5:34 PM CST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
634 PM CDT WED MAR 30 2016

.MESOSCALE DISCUSSION...

Organized thunderstorms are still expected over extreme southeast
Kansas and western Missouri mid to late evening.

Deep convection has evolved over northeast Oklahoma and the
southern Kansas Flint Hills. These storms will need to be
monitored closely as they progress eastward.

Short term hi resolution models continue to indicate a sufficient
cape - shear combination for severe weather this evening.

The latest HRRR guidance also favors this forecast.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 305 PM CDT Wed Mar 30 2016

Expect the next round of convection to spread east from eastern
Kansas into southwestern Missouri into the evening as an upper
level trough transitions into the Plains. A dry line across
central Kansas is not progged to be as progressive and move more
slowly eastward. Storms that have formed along the dry this
afternoon will shift east off of the dry line into southeastern
Kansas and far southwestern Missouri early this evening. The
potential exist for severe storms but the window geographically
and temporarily is somewhat limited due to a relatively narrow
axis of instability. The storms will encounter a more stable
environment farther east into the Missouri Ozarks.

Therefore expect the greatest risk for severe weather generally
along and west of I-49 late this afternoon and evening with
lessening risk for severe storms farther east into the Missouri
Ozarks. However still expect a good coverage of showers and storms
with the potential for locally heavy rainfall amounts. Localized
flooding issues may materialize where storms train over the same
locations.

Convection could linger into Thursday morning mainly across the
eastern Ozarks as the passage of the front and dry line will be
somewhat delayed.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 305 PM CDT Wed Mar 30 2016

More tranquil weather will return for the remainder of the week
into the weekend as the region comes under influence of a more
northwesterly upper level flow.

A cool airmass will settle into the region late in the week
bringing the potential for frost or freezing temperatures Friday
night. The next front with a chance of rainfall will arrive the
middle of next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)

Pilots flying in and out of the southwest Missouri airports will
need to monitor convection that will approach the region this
evening and potentially overnight. Any one of these storms that
directly impacts an airfield will bring flight conditions down
considerably.

Otherwise look for MVFR ceilings from time to time this evening,
eventually becoming VFR early Thursday morning.

A front will shift across the area, bringing west northwest winds
to the airfields throughout the day on Thursday.

Safe Travels.

&&

.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...NONE.
&&

MESOSCALE...Cramer
SHORT TERM...Foster
LONG TERM...Foster
AVIATION...Cramer
Hazardous weather outlook, Mar 30, 7:27 PM CST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
827 PM CDT WED MAR 30 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-010130-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
827 PM CDT WED MAR 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING FOR AREAS
ALONG AND WEST OF A LINE FROM CASSVILLE TO OSCEOLA MISSOURI.
LARGE HAIL TO THE SIZE OF QUARTERS...DAMAGING WINDS IN EXCESS OF
60 MPH...AND A COUPLE OF TORNADOES WILL BE POSSIBLE.

THERE IS ALSO A LIMITED RISK FOR FLOODING ACROSS THE ENTIRE
OZARKS REGION. ANY FLOODING IS NOT EXPECTED TO BE WIDESPREAD OR
FREQUENT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A FEW THUNDERSTORMS MAY LINGER ACROSS SOUTHERN MISSOURI INTO
THURSDAY MORNING.

A LIGHT FREEZE OR FROST MAY OCCUR BY THE END OF THE WEEK WITH
COLDER TEMPERATURES RETURNING. THE BEST CHANCES WILL BE FRIDAY
NIGHT AND EARLY SATURDAY MORNING.

AN ELEVATED FIRE DANGER WILL BE POSSIBLE AT TIMES DURING THE
DAYLIGHT HOURS FRIDAY THROUGH MONDAY WITH A DRY AIR MASS IN PLACE
AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN THE NEXT THREE HOURS FOR
LOCATIONS ALONG AND WEST OF A LINE FROM OSCEOLA TO CASSVILLE
MISSOURI.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

CRAMER

In the hours before

Special weather statement, Mar 30, 2:32 PM CST, 5 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
332 PM CDT WED MAR 30 2016

MOZ055-056-302115-
BENTON MO-MORGAN MO-
332 PM CDT WED MAR 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN AND NORTHEASTERN BENTON
COUNTIES UNTIL 415 PM CDT...

AT 332 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
STOVER...OR NEAR VERSAILLES...MOVING NORTHEAST AT 50 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
LAKE OF THE OZARKS...             VERSAILLES...
COLE CAMP...                      STOVER...
LAURIE...                         BARNETT...
SYRACUSE...                       GRAVOIS MILLS...
EDMONSON...                       LAKEVIEW HEIGHTS...
FLORENCE...                       CROCKERVILLE...
ZORA...

LAT...LON 3868 9284 3860 9284 3843 9263 3821 9283
      3823 9301 3827 9305 3826 9308 3824 9308
      3826 9323 3854 9320 3853 9307 3869 9306
TIME...MOT...LOC 2032Z 211DEG 49KT 3842 9292

GRIFFIN
Local storm report, Mar 30, 2:39 PM CST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
339 PM CDT WED MAR 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     HAIL             DAWSON                  37.26N 92.31W
03/30/2016  E1.25 INCH       WRIGHT             MO   PUBLIC

            REPORT VIA SOCIAL MEDIA.

0100 PM     HAIL             FORT LEONARD WOOD       37.71N 92.16W
03/30/2016  E1.00 INCH       PULASKI            MO   AMATEUR RADIO

&&

HATCH
Local storm report, Mar 30, 2:40 PM CST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
340 PM CDT WED MAR 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     HAIL             DAWSON                  37.26N 92.31W
03/30/2016  M1.25 INCH       WRIGHT             MO   PUBLIC

            DELAYED REPORT...PICTURE ON SOCIAL MEDIA OF HALF DOLLAR
            SIZED HAIL IN THE DAWSON AREA ABOUT 10 MILES NORTH OF
            MOUNTAIN GROVE. TIME WAS ESTIMATED.

&&

MGRIFFIN

The radar

The Springfield radar (KSGF), 116 km away, was scanning. The volume nearest the first event began at 02:34 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cherokee

When
March 30, 8:31 PM CST
Where
Cherokee County, 2.76 mi S of Crestline
Measured
1 in hail
Reported by
Public
Coordinates
37.130, -94.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyWarnings in Kansas, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 617501.